New York, 2025Rip Current in New York, August 23, 2025
August 23, 2025 · NWS OKX · 1 event in 1 county or zone
A 59-year-old South Carolina man drowned on the afternoon of August 23rd while swimming at Sailors Haven on Fire Island. A rip current statement was in effect.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 59-year-old South Carolina man drowned on the afternoon of August 23rd while swimming at Sailors Haven on Fire Island. A rip current statement was in effect. 4 to 6 ft of breaking surf and dangerous rip currents were observed by lifeguards at our ocean beaches as Hurricane Erin departed thru the North Atlantic.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 23, 1:12 PM EST, 48 minutes earlier.
Area forecast discussion, Aug 23, 1:12 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service New York NY
212 PM EDT Sat Aug 23 2025
.SYNOPSIS...
High pressure along the northeast coast continues to drift offshore
tonight. A cold front approaches Sunday evening and moves slowly
through the area late Sunday night into Monday. High pressure then
gradually builds in for the middle to end of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
High pressure east of Long Island will continue to slide offshore
tonight. Meanwhile, a cold front moving across the Great Lakes
region, will continue to push eastward towards the CWA. A southerly
flow tonight could result in an increase in some cloud cover and a
few of the hi-res models (NAM 4K and ARW) are hinting at some light
rain or drizzle east of NYC. For now, with most models remaining
dry, will lean in that direction, however will need to monitor
trends this evening. Lows tonight will be in the 60s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY/...
An upper level low moving across central and eastern Canada, will
slowly move eastward through Monday. At the surface a cold front
associated with surface low pressure north of the Great Lakes will
slowly push eastward, likely not reaching the far western portion of
the CWA until Monday morning. Ahead of the front however, expect
clouds to increase through the day Sunday. Showers and possibly a
thunderstorm will be possible Sunday late afternoon into the
overnight. Expect POPs to gradually increase Sunday afternoon and
Sunday night. The front gradually pushes across the area during the
day Monday, moving east of the area either late Monday evening or
Monday night. Expect at least a chance of showers are the front
pushes across the region. There will be an increase in precipitable
waters, 1.5-2.0 inches, and with a slow eastward storm motion a few
showers and thunderstorms have the potential of producing briefly
heavy rainfall.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Key Points:
* Dry conditions expected through the long term.
* Temperatures through the long term will be near or slightly below
normal.
Forecast models in good agreement through the long term with a cold
front pushing east of the forecast area Monday night, followed by a
larger area of high pressure building over the area from the Central
Plains through the middle and end of the week.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
High pressure slides offshore into tonight. A cold front approaches
Sunday.
Mainly VFR.
A brief period of MVFR cigs is possible Sun AM after 9Z. Any low
cigs should erode by mid morning, with a return to VFR thereafter.
S or SSW flow through the TAF period. Gusts toward 20 kt develop at
most terminals this afternoon, and up to 25 kt at KJFK and KLGA.
Gusts largely diminish by 3Z this evening. City terminals remain
near 10 kt overnight, with a few outlying terminals decreasing to 5
kt. Similar flow on Sunday, speeds a few kts lighter, with gusts up
to 20 kt developing by mid afternoon.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Low confidence in MVFR ceilings Sunday morning.
.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
Sunday and Monday: Scattered showers Sun PM and Mon PM, isolated
tstm possible in the aft/eve, MVFR or lower possible.
Tuesday - Thursday: VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Small Craft Advisories remain on the ocean waters into
this evening, with the E long period swells slow to subside and
combined the late afternoon/eve coastal jet formation.
Ocean seas then fall below SCA levels late tonight. Conditions
then remain below advisory levels for all waters into mid next
week.
&&
.HYDROLOGY...
There are no hydrologic concerns through the middle of next
week.
&&
.TIDES/COASTAL FLOODING...
The high risk for rip currents continues through Sunday for the
Atlantic Ocean beaches as residual long period 3 to 4 ft easterly
swell will be slow to subside, combined with a 1-2 ft southerly wind
wave. The High surf advisory has been allowed to end with the surf
still elevated but now below criteria. However, some additional
minor beach erosion and escarpment remains possible for today's high
tides with a west to east sweeping surf of 3 to 5 ft.
Localized minor coastal flooding remains possible for a few
gauges reaching minor benchmarks for this evening's high tide
also in Nassau.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Risk for Rip Currents through Sunday evening for NYZ075-080-
081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for ANZ350-
353-355.
&&
SYNOPSIS...BC
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...BC
AVIATION...DR
MARINE...BC
HYDROLOGY...BC
TIDES/COASTAL FLOODING...Hazardous weather outlook, Aug 23, 3:05 AM EST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
405 AM EDT Sat Aug 23 2025
NYZ075-080-081-178-179-241000-
Kings (Brooklyn)-Southwest Suffolk-Southeast Suffolk-Southern Queens-
Southern Nassau-
405 AM EDT Sat Aug 23 2025
...HIGH RIP CURRENT RISK IN EFFECT THROUGH SUNDAY EVENING...
This Hazardous Weather Outlook is for southeastern New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-241000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwest Suffolk-Northeast Suffolk-
Northern Queens-Northern Nassau-
405 AM EDT Sat Aug 23 2025
This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-241000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
405 AM EDT Sat Aug 23 2025
This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Rip Current, Southwest Suffolk
- When
- August 23, 2:00 PM EST to 3:30 PM EST
- Where
- Southwest Suffolk forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
A 59-year-old South Carolina man drowned Saturday afternoon August 23rd while swimming at Sailors Haven on Fire Island. Police said Ishmoile Mohammed became caught in a rip current that pulled him west. Lifeguards brought him to shore about 2:45 p.m. and, with assistance from Fire Island National Seashore staff, tried to save him.
Mohammed, a section chief at New York Army National Guard, was airlifted to South Shore University Hospital in Bay Shore, where he was pronounced dead.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in South Carolina, August 23, 202514 events
- High Surf in Maine, August 23, 20251 injured · $10,000 · 1 event
- Hail in Colorado, August 23, 20251.5 in hail · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 23 to 24, 20255 events
- Debris Flow and Flood in Puerto Rico, August 23, 2025$6,000 · 5 events
- Flooding in Tennessee, August 23, 20254 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 23, 20253 events
- Flash Flooding and Flood in Georgia, August 23, 20253 events
- Dust Storm and Damaging Winds in Nevada, August 23 to 24, 202551 kt wind · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 23, 20253 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 23, 20252 events
- Marine Thunderstorm Winds in Lake Huron, August 23, 20252 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1293917.